Hail, Childress
- When
- August 16, 3:01 AM CST to 3:11 AM CST
- Where
- Childress County, Childress
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 34.420, -100.200
During the pre-dawn hours, a vigorous short wave trough in northwest flow ignited multiple southward-moving thunderstorms in the far eastern Texas Panhandle. These storms soon began training over the same locations in response to a nocturnal low level jet and resulted in sporadic flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
During the pre-dawn hours, a vigorous short wave trough in northwest flow ignited multiple southward-moving thunderstorms in the far eastern Texas Panhandle. These storms soon began training over the same locations in response to a nocturnal low level jet and resulted in sporadic flooding. The axis of heaviest rains between 2 and 3 inches fell roughly along US Highway 83 in Childress County. A couple of these storms produced hail of nickel to quarter size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 15, 11:03 PM CST, 3 hours 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 1203 AM CDT FRI AUG 16 2013 .AVIATION... ISOLATED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED NORTH OF KCDS TONIGHT...WITH A MOVEMENT TO THE SSE. HARD TO SAY IF THEY HOLD TOGETHER AND NEAR KCDS...BUT A VCTS HAS BEEN INSERTED. COMPUTER MODELS CONTINUE TO HINT AT STORMS MOVING FROM THE HIGHER MOUNTAINOUS TERRAIN TO ACROSS THE REGION AND KEYING IN FURTHER DEVELOPING NEAR THE WESTERN PANHANDLES OVERNIGHT. AS SUCH...A TEMPO GROUP HAS BEEN INSERTED. TOMORROW MORNING LINGERING SHOWERS MAY ENSUE...WITH RENEWED DEVELOPMENT BY THE AFTN HOURS...PARTICULARLY NEAR KCDS. A PROB30 GROUP HAS THEREFORE BEEN ADDED TO KCDS FOR THIS POSSIBILITY...WITH A VCTS AT KLBB. WILL OF COURSE AMEND AS NECESSARY. && PREV DISCUSSION... /ISSUED 346 PM CDT THU AUG 15 2013/ SHORT TERM... MOIST AND UNSTABLE AIR MASS IN PLACE ACROSS THE FCST AREA AGAIN THIS AFTERNOON BUT WITH SOME DIFFERENCES FROM THE LAST COUPLE OF DAYS. LOW LEVEL FLOW REMAINS FAIRLY LIGHT BUT HAS VEERED TO THE SW ACROSS WRN ZONES WHILE ERN ZONES FROM THE SOUTH. FLOW ALOFT HAS ALSO VEERED MORE TOWARD THE NORTH WITH A SHORT WAVE DROPPING SEWD ACROSS THE CNTL PLAINS. LOW LEVEL MOISTURE AXIS EXTENDS NWD THROUGH THE ROLLING PLAINS INTO THE ERN PANHANDLE AND WRN OKLA WITH A SECONDARY AXIS NWWD INTO ERN NM. FOCUS TODAY IS ON ONGOING THUNDER ACROSS OKLAHOMA AND KANSAS. MODEL CONSENSUS STILL SUGGESTING THE KANSAS CONVECTION IN PARTICULAR WILL BUILD SWD INTO THE LOW LEVEL MOISTURE AXIS WHILE SUPPORTED BY 500 MB FLOW INCREASING TO 40-45 KTS THIS EVENING. SCENARIO SUPPORTS IDEA OF HIGH POPS FOR THE SERN PANHANDLE AND ROLLING PLAINS WHILE AMOUNT OF INSTABILITY COMBINED WITH SHEAR ASSOCIATED WITH THE INCREASING MID TO UPPER LEVEL FLOW SUPPORTS POTENTIAL FOR SVR STORMS. MUCH LESS CERTAINTY REGARDING PRECIP CHANCES BACK TOWARD THE WEST. HIGH TERRAIN OF NM AGAIN SEEING THUNDER TODAY BUT THE MORE NORTHERLY FLOW ALOFT SHOULD KEEP THAT ACTIVITY IN NM. SOME SUPPORT...PARTICULARLY FROM THE HRRR...FOR DEVELOPMENT ACROSS THE NWRN TX PANHANDLE TO BLOSSOM AND MOVE SWD AS A COMPLEX INTO THE WRN FCST AREA. AS OF 3 PM THAT AREA OF INTEREST YIELDING ONLY SHALLOW HIGH-BASED CUMULUS. WILL...HOWEVER...BE AN AREA TO WATCH INTO EARLY EVENING. FORCING FRIDAY MUCH WEAKER WITHOUT ANY NOTICEABLE SHORT WAVE TROUGHS PROGGED TO MOVE THROUGH THE N-NW FLOW ALOFT. NM CONVECTION SHOULD REMAIN WEST OF THE AREA. HOWEVER...WITH A MOIST...WEAKLY-CAPPED AIR MASS REMAINING ACROSS THE FCST AREA CANNOT RULE OUT ISOLATED DIURNALLY DRIVEN SHOWERS OR THUNDER WITH SLIGHT CHANCE POPS LOOKING FINE FOR NOW. WILL CONTINUE WITH HIGH TEMPS RUNNING JUST BELOW MOS GUIDANCE GIVEN MOIST AIR MASS. LONG TERM... ACTIVE WEATHER PATTERN LOOKS TO SHUT DOWN FOR THE WEEKEND AS MID-UPPER FLOW BECOMES UNSUPPORTIVE FOR SHOWERS AND STORMS ACROSS WEST TEXAS...VEERING NORTHERLY SATURDAY TO NORTHEASTERLY SUNDAY. MAINTAINED SLIGHT CHANCE MENTION OF STORMS FRIDAY EVENING WEST OF A MEMPHIS TO ASPERMONT LINE DUE TO UPSLOPE FLOW AND NORTH TO NORTHWEST STEERING FLOW...WHICH MAY ALLOW ISOLATED CONVECTION TO ROLL IN FROM NEW MEXICO. A 25 KNOT LOW LEVEL JET WILL CONTRIBUTE TO INCREASING DEEP LAYER SHEAR ON THE ORDER OF 30-35 KNOTS AS INSTABILITY AXIS SHIFTS WEST TO NEAR THE STATE LINE. UPSLOPE COMPONENT WILL CONTINUE SATURDAY ON THE BACKSIDE OF SURFACE HIGH PRESSURE OFF TO THE NORTHEAST AND AHEAD OF A TROPICAL WAVE ACROSS THE CENTRAL GULF OF MEXICO. A LEE TROUGH AXIS IN VICINITY OF EASTERN NEW MEXICO WILL SERVE AS THE FOCUS FOR CONVECTIVE INITIATION...BUT BELIEVE MOST OF THIS ACTIVITY...IF NOT ALL OF IT...WILL REMAIN WEST OF THE TEXAS/NEW MEXICO STATE LINE WHERE CONVERGENCE WILL BE MAXIMIZED AND WITHOUT CONDUCIVE STEERING FLOW TO USHER STORMS INTO THE SOUTH PLAINS. KEPT MENTION ACROSS THE FAR NORTHWEST SATURDAY EVENING WHERE INSTABILITY WILL BE HIGHEST AND IN PROXIMITY TO HIGHER TERRAIN INDUCED CONVECTION. ANY STORMS FORMING ACROSS THE MOUNTAINS OF NEW MEXICO SHOULD STAY WEST OF THE FAR SOUTHWEST PANHANDLE AND SOUTH PLAINS SUNDAY AS NORTHEASTERLY FLOW ALOFT DEVELOPS. THIS PATTERN APPEARS TO CONTINUE INTO EARLY-MID NEXT WEEK AS AN UPPER HIGH BENDS EASTWARD ACROSS THE AREA. MAY SEE AN UPPER DISTURBANCE ATTEMPT TO SNEAK UP ON THE SOUTH SIDE OF THIS HIGH BY MID-LATE NEXT WEEK...BUT A DRY FORECAST WILL ENSUE FOR NOW. NEAR TO SLIGHTLY BELOW NORMAL TEMPERATURES WILL PREVAIL DUE TO WET GROUNDS AND NO DISCERNIBLE WARMER AIRMASS ON THE WAY...WITH HIGHS IN THE UPPER 80S TO MID 90S AND LOWS IN THE LOW 60S NORTHWEST TO LOW 70S SOUTHEAST. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 63 86 62 90 63 / 20 20 20 10 20 TULIA 63 86 62 86 63 / 40 20 20 10 10 PLAINVIEW 65 86 64 87 64 / 40 20 20 10 10 LEVELLAND 68 90 64 90 65 / 20 20 20 10 10 LUBBOCK 68 90 65 89 66 / 30 20 20 10 10 DENVER CITY 68 90 66 92 65 / 20 20 20 10 10 BROWNFIELD 67 90 65 91 66 / 20 20 20 10 10 CHILDRESS 67 86 66 89 68 / 60 20 10 10 10 SPUR 69 88 66 90 68 / 50 20 20 10 10 ASPERMONT 69 89 68 91 69 / 60 20 10 10 10 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 29
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE LUBBOCK TX 352 AM CDT FRI AUG 16 2013 TXZ021>044-162045- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 352 AM CDT FRI AUG 16 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT CONVECTIVE SCATTERED THUNDERSTORMS WILL SPREAD SOUTH ACROSS PARTS OF THE ROLLING PLAINS EARLY THIS MORNING. THE GREATEST THREAT WITH THESE STORMS WILL BE BRIEF PERIODS OF VERY HEAVY RAINFALL THAT COULD QUICKLY RESULT IN MINOR FLOODING. BY THIS AFTERNOON AND EVENING... THUNDERSTORM CHANCES ARE EXPECTED TO DIMINISH AND SHIFT WEST TO NEAR THE NEW MEXICO STATE LINE. ANY OF THESE LATE DAY STORMS WILL POSE A THREAT FOR LOCALLY STRONG WIND GUSTS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... LIMITED SPOTTER ACTIVATION MAY BE REQUIRED ACROSS THE ROLLING PLAINS EARLY THIS MORNING...AND THEN NEAR THE TEXAS/NEW MEXICO STATE LINE LATE IN THE DAY.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
301 AM CDT FRI AUG 16 2013
TXZ026-160830-
CHILDRESS-
301 AM CDT FRI AUG 16 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEAST CHILDRESS COUNTY...
AT 258 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 25 MILES
NORTH-NORTHEAST OF CHILDRESS AND WAS MOVING SOUTH AT 30 MPH.
NICKEL SIZE HAIL...WINDS UP TO 50 MPH...CONTINUOUS CLOUD TO GROUND
LIGHTNING...AND TORRENTIAL DOWNPOURS ARE LIKELY WITH THIS STORM.
STORM INTENSITY MAY INCREASE IN THE NEAR TERM. THEREFORE...BE
PREPARED TO TAKE ACTION IF A SEVERE THUNDERSTORM WARNING IS ISSUED.
ALSO...ADDITIONAL STRONG THUNDERSTORMS ARE QUICKLY DEVELOPING BEHIND
THIS INITIAL STORM. THESE STORMS WILL ONLY INCREASE THE THREAT FOR
ADDITIONAL HEAVY RAINFALL AND LOCALIZED FLOODING.
LAT...LON 3474 9999 3456 10000 3456 9999 3441 10000
3442 10027 3475 10023 3475 10000
TIME...MOT...LOC 0758Z 001DEG 29KT 3478 10008
MCZSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
331 AM CDT FRI AUG 16 2013
TXZ026-160900-
CHILDRESS-
331 AM CDT FRI AUG 16 2013
...SIGNIFICANT WEATHER ADVISORY FOR CHILDRESS COUNTY...
AT 326 AM CDT...STRONG THUNDERSTORMS WERE LOCATED ACROSS FAR EASTERN
CHILDRESS COUNTY AND ALSO IN FAR NORTHERN CHILDRESS COUNTY. BOTH OF
THESE STORMS WERE MOVING SOUTHEAST AT 35 MPH.
PENNY SIZE HAIL...WINDS UP TO 50 MPH...CONTINUOUS CLOUD TO GROUND
LIGHTNING...AND TORRENTIAL DOWNPOURS ARE LIKELY WITH THESE STORMS.
ADDITIONAL STRONG THUNDERSTORMS WILL MOVE OVER MUCH OF NORTHEAST
CHILDRESS COUNTY THROUGH 4 AM RESULTING IN MORE HEAVY RAIN AND A
THREAT FOR FLOODING. STAY ALERT FOR POSSIBLE FLOOD ADVISORIES.
LAT...LON 3456 10000 3456 9999 3431 9999 3431 10031
3475 10042 3474 9999
TIME...MOT...LOC 0827Z 334DEG 30KT 3475 10021
MCZSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
358 AM CDT FRI AUG 16 2013
TXZ026-032-160930-
CHILDRESS-COTTLE-
358 AM CDT FRI AUG 16 2013
...SIGNIFICANT WEATHER ADVISORY FOR CHILDRESS AND NORTHERN COTTLE
COUNTIES...
AT 354 AM CDT...A STRONG THUNDERSTORM WAS LOCATED JUST NORTH OF
CHILDRESS AND WAS MOVING SOUTH AT 35 MPH. STRONG WINDS GUSTING UP TO
45 MPH WILL PRECEDE THIS STORM BY SEVERAL MILES.
PENNY SIZE HAIL...CONTINUOUS CLOUD TO GROUND LIGHTNING AND
TORRENTIAL DOWNPOURS ARE ALL EXPECTED WITH THIS STORM. ALSO...MINOR
FLOODING IS POSSIBLE IN CHILDRESS...ESPECIALLY AT THE INTERSECTION
OF HIGHWAY 287 AND HIGHWAY 83.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 3475 10000 3423 10000 3424 10001 3424 10004
3422 10005 3413 10005 3413 10036 3475 10042
TIME...MOT...LOC 0854Z 349DEG 33KT 3449 10026
MCZThe Altus AFB radar (KFDR), 112 km away, was scanning. The volume nearest the first event began at 09:00 UTC.
2 hail, 1 flood. Local standard time, as filed.
A NWS Cooperative Weather observer reported hail to the size of quarters during the early morning hours of the 16th. No damage was reported.
Local law enforcement officials reported that heavy rainfall from continued thunderstorm activity forced the closure of the Highway 83 underpass on the south side of Childress. The highway reopened a couple of hours later following the end of the intense rainfall. No injuries or damage were reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 464256, 464253, 465618.